Alert archive / Massachusetts / Winter Storm Watches in 2011

Winter Storm Watch 1, NWS Boston/Norton, MA

January 6, 2011Franklin County, Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this winter storm watch at Jan 6, 2011, 11:53 AM EST for Franklin County, Hampden County, Hampshire County, Massachusetts; Capitol Planning Region, Connecticut. It took effect at Jan 7, 2011, 3:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2011, 11:53 AM EST (16:53 UTC)
In effect from
Jan 7, 2011, 3:00 PM EST
Expired
Jan 7, 2011, 3:47 AM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Boston radar (KBOX), 125 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WWUS41 KBOX 061653
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1153 AM EST THU JAN 6 2011

...SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE LATE FRIDAY AND FRIDAY
NIGHT...

CTZ002-003-MAZ002-003-008>011-070100-
/O.NEW.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD
1153 AM EST THU JAN 6 2011

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT. 

* LOCATIONS...WESTERN MASSACHUSETTS...NORTH CENTRAL CONNECTICUT.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...4 TO 8 INCHES OF SNOW.

* TIMING...LIGHT SNOW BEGINS MIDDAY FRIDAY. AREAS OF HEAVY SNOW
  POSSIBLE FRIDAY EVENING AND NIGHT. LIGHT SNOW POSSIBLE SATURDAY. 

* IMPACTS...SNOW MAY AFFECT THE FRIDAY EVENING COMMUTE.

* WINDS...NORTHEAST 5 TO 10 MPH.

* TEMPERATURES...IN THE UPPER 20S.

* VISIBILITIES...GENERALLY 1 TO 3 MILES...BUT LOCALLY ONE-HALF
  MILE IN HEAVIER SNOW FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$
3 follow-up statements
468 
WWUS41 KBOX 062126
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
426 PM EST THU JAN 6 2011

...SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE LATE FRIDAY AND
FRIDAY NIGHT...

CTZ002-003-MAZ002-003-008>011-070530-
/O.CON.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD
426 PM EST THU JAN 6 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT. 

* LOCATIONS...WESTERN MASSACHUSETTS...NORTH CENTRAL CONNECTICUT.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...4 TO 8 INCHES OF SNOW IN THE HEAVIEST BANDS.
  LESSER AMOUNTS OUTSIDE OF THE HEAVIER BANDS.

* TIMING...LIGHT SNOW BEGINS MIDDAY FRIDAY. AREAS OF HEAVY SNOW 
  POSSIBLE FRIDAY EVENING AND NIGHT. LIGHT SNOW POSSIBLE 
  SATURDAY. 

* IMPACTS...SNOW MAY AFFECT THE FRIDAY EVENING COMMUTE.

* VISIBILITIES...GENERALLY 1 TO 3 MILES...BUT LOCALLY ONE HALF
  MILE IN HEAVIER SNOW FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$
082 
WWUS41 KBOX 070300
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1000 PM EST THU JAN 6 2011

...SEVERAL INCHES OF SNOW ACCUMULATION POSSIBLE LATE FRIDAY AND
FRIDAY NIGHT...

CTZ002-003-MAZ002-003-008>011-071100-
/O.CON.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD
1000 PM EST THU JAN 6 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

A WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT. 

* LOCATIONS...WESTERN MASSACHUSETTS...NORTH CENTRAL CONNECTICUT.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...4 TO 8 INCHES OF SNOW IN THE HEAVIEST BANDS.  
LESSER AMOUNTS OUTSIDE OF THE HEAVIER BANDS.

* TIMING...LIGHT SNOW BEGINS MIDDAY FRIDAY. AREAS OF HEAVY SNOW  
POSSIBLE FRIDAY EVENING AND NIGHT. LIGHT SNOW POSSIBLE  
SATURDAY.

* IMPACTS...SNOW MAY AFFECT THE FRIDAY EVENING COMMUTE.

* VISIBILITIES...GENERALLY 1 TO 3 MILES...BUT LOCALLY ONE HALF  
MILE IN HEAVIER SNOW FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$
674 
WWUS41 KBOX 070847
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
347 AM EST FRI JAN 7 2011

...ACCUMULATING SNOW EXPECTED LATER THIS AFTERNOON AND TONIGHT...

MAZ002-008-009-071700-
/O.UPG.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/
/O.NEW.KBOX.WS.W.0001.110107T1700Z-110108T1000Z/
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
INCLUDING THE CITIES OF...CHARLEMONT...CHESTERFIELD...BLANDFORD
347 AM EST FRI JAN 7 2011

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 AM EST
SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...EXTREME WESTERN MASSACHUSETTS.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...5 TO 8 INCHES OF SNOW.

* TIMING...LIGHT SNOW IS EXPECTED TO WORK INTO THE REGION BY NOON.
  THE SNOW WILL FALL MODERATE TO HEAVY AT TIMES LATER THIS
  AFTERNOON CONTINUE INTO TONIGHT.

* IMPACTS...UNTREATED ROADWAYS WILL BECOME SNOW COVERED AND
  SLIPPERY THIS AFTERNOON AND TONIGHT.

* WINDS...EAST 5 TO 10 MPH.

* TEMPERATURES...IN THE LOWER 20S.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

&&

$$

CTZ002-003-MAZ003-010-011-071700-
/O.UPG.KBOX.WS.A.0001.110107T2000Z-110108T1100Z/
/O.NEW.KBOX.WW.Y.0001.110107T2000Z-110108T1000Z/
HARTFORD CT-TOLLAND CT-EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...GREENFIELD...ORANGE...AMHERST...NORTHAMPTON...
SPRINGFIELD
347 AM EST FRI JAN 7 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
5 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 5
AM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...NORTHEAST CONNECTICUT.

* HAZARD TYPES...SNOW

* ACCUMULATIONS...2 TO 4 INCHES OF SNOW EXCEPT UP TO 6 INCHES
  POSSIBLE IN THE HIGHER TERRAIN OF WESTERN HARTFORD COUNTY.

* TIMING...STEADY SNOW WILL OVERSPREAD THE REGION BETWEEN 3 AND 6
  PM AND CONTINUE INTO TONIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY
  IN THE MID TO LATE AFTERNOON OR EARLY EVENING HOURS. THE SNOW
  MAY IMPACT THE EVENING RUSH HOUR.

* WINDS...NORTHEAST 5 TO 10 MPH.

* TEMPERATURES...IN THE MID 20S.

* VISIBILITIES...1 TO 2 MILES BUT MAY LOWER TO ONE HALF MILE AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS
FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND
WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS
AND SIDEWALKS.  WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS
NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE
SLIPPERY SPOTS CAN EASILY DEVELOP.

&&

$$

CTZ004-MAZ004-012-026-071700-
/O.NEW.KBOX.WW.Y.0001.110107T2200Z-110108T1000Z/
WINDHAM CT-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...PUTNAM...WILLIMANTIC...BARRE...
FITCHBURG...MILFORD...WORCESTER...AYER
347 AM EST FRI JAN 7 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EST SATURDAY.

* LOCATIONS...NORTHEAST CONNECTICUT AND CENTRAL MASSACHUSETTS.

* HAZARD TYPES...SNOW

* ACCUMULATIONS...2 TO 4 INCHES OF SNOW.

* TIMING...STEADY SNOW WILL LIKELY OVERSPREAD THE REGION BETWEEN 5 AND
  8 PM THIS EVENING AND CONTINUE TONIGHT.

* IMPACTS...UNTREATED ROADS WILL BECOME SNOW COVERED AND SLIPPERY
  THIS EVENING INTO TONIGHT.

* WINDS...NORTHEAST 5 TO 10 MPH.

* TEMPERATURES...IN THE MID 20S.

* VISIBILITIES...1 TO 2 MILES BUT MAY LOWER TO ONE HALF MILE AT
  TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS
FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD MAKE DRIVING AND
WALKING DIFFICULT...BUT NOT IMPOSSIBLE...ON UNTREATED ROADWAYS
AND SIDEWALKS.  WHEN TEMPERATURES ARE BELOW FREEZING...MOTORISTS
NEED TO BE ESPECIALLY CAREFUL ON BRIDGES AND OVERPASSES WHERE
SLIPPERY SPOTS CAN EASILY DEVELOP.

&&

$$

FRANK

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Jan 6, 5:25 AM EST, 6 hours 28 minutes earlier.

Area forecast discussion, Jan 6, 5:25 AM EST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
525 AM EST THU JAN 6 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL RESULT IN ONE MORE DRY AND COLD DAY ACROSS
SOUTHERN NEW ENGLAND TODAY. THE POTENTIAL CONTINUES FOR A MODERATE
TO LOCALIZED HEAVY SNOWFALL LATE FRIDAY INTO SATURDAY. HOWEVER...
CONFIDENCE ON SNOWFALL LOCATIONS AND DETAILS REMAINS LOW. DRY AND
SEASONABLY COLD WEATHER SHOULD RETURN TO THE REGION SUNDAY AND
MONDAY. THERE IS THE RISK FOR ANOTHER LOW DEVELOPING OFF THE EASTERN
SEABOARD TUESDAY AND/OR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PARTLY SUNNY SKIES THIS MORNING SHOULD GIVE WAY TO MOSTLY CLOUDY
SKIES BY AFTERNOON.  THIS AS MID/HIGH LEVEL MOISTURE STREAM OUT
AHEAD OF A STRONG SHORTWAVE DIVING SOUTHEAST TOWARDS THE GREAT
LAKES.  HOWEVER...DRY BOUNDARY LAYER AND LACK OF FORCING WILL KEEP
THE WEATHER DRY TODAY.

A WEAK RIDGE OF HIGH PRESSURE SHOULD KEEP THE WINDS LIGHT AND LIMIT
MIXING.  THIS WILL RESULT IN HIGH/S A FEW DEGREES COLDER THAN
YESTERDAY.  HIGH/S SHOULD RANGE FROM THE UPPER 20S TO LOWER 30S
ACROSS THE INTERIOR HIGH TERRAIN...TO THE LOWER TO MIDDLE 30S
ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...
A MOSTLY CLOUDY AND COLD NIGHT IS ON TAP FOR MOST OF SOUTHERN NEW
ENGLAND.  LIGHT EASTERLY FLOW WILL GRADUALLY CAUSE CLOUDS TO LOWER
AND THICKEN...BUT MOST OF THE FORCING/DYNAMICS FOR PRECIPITATION
SHOULD REMAIN TO OUR WEST MOST OF THE NIGHT.  HOWEVER...WE MAY SEE
SOME SPOTTY LIGHT SNOW BREAK OUT TOWARDS 12Z FRIDAY ACROSS OUR
WESTERN ZONES WITH THE BEST CHANCE ACROSS THE EAST SLOPES OF THE
BERKSHIRES.  WE MAY ALSO SEE SOME OCEAN EFFECT SNOW FLURRIES BREAK
OUT ACROSS NORTHEAST MA TOWARD/S DAYBREAK.  OTHERWISE...GENERALLY A
DRY NIGHT WITH CLOUD COVER HOLDING OVERNIGHT LOWS MAINLY BETWEEN 20
AND 25.

FRIDAY...
A RATHER COMPLEX SITUATION WILL BEGIN TO UNFOLD ACROSS SOUTHERN NEW
ENGLAND.  THE INITIAL LOW PRESSURE SYSTEM WILL LIFT NORTH WELL TO
THE EAST OF SOUTHERN NEW ENGLAND.  AT THE SAME TIME...VERY STRONG
UPPER LEVEL ENERGY WILL CAUSE AN INVERTED TROUGH TO SETUP AND
POSSIBLY CAUSE A SECONDARY LOW PRESSURE SYSTEM TO DEVELOP CLOSER TO
THE COAST.

THE MODELS USUALLY DO NOT HANDLE THIS TYPE OF SETUP WELL EVEN IN THE
VERY SHORT TERM.  THEREFORE...FORECAST CONFIDENCE IS BELOW NORMAL.
NONETHELESS...WE ARE CONFIDENT THAT EASTERLY FLOW AT THE SURFACE AND
SOUTHERLY FLOW ALOFT SHOULD GENERATE WEAK LIFT ACROSS THE ENTIRE
REGION.  BASED ON THAT WILL RUN WITH LIKELY TO CATEGORICAL POPS
ACROSS THE REGION FOR LIGHT SNOW.

IT ALSO APPEARS THAT THROUGH SATURDAY 00Z...THE BEST FORCING AND
DYNAMICS SHOULD BE LOCATED MAINLY TO OUR SOUTH AND WEST WITH THE
INVERTED TROUGH.  THEREFORE...WE THINK MOST OF OUR REGION WILL JUST
SEE LIGHT SNOW WITH ACCUMULATIONS ON THE ORDER OF A COATING TO 1
INCH.

THERE ARE TWO EXCEPTIONS TO THIS WHERE SOME LOCALIZED AREAS COULD
SEE AT LEAST A FEW INCHES OF SNOW BY 00Z SATURDAY.  THE FIRST AREA
WILL BE ACROSS OUR FAR WESTERN ZONES...ESPECIALLY ACROSS THE EAST
SLOPES OF THE BERKSHIRES AND HIGHER TERRAIN OF HARTFORD COUNTY. THIS
AREA WILL BE CLOSEST TO WHERE THE INITIAL INVERTED TROUGH IS
EXPECTED TO SETUP AND ALSO WILL SEE SOME BENEFITS OF UPSLOPE.  THE
SECOND AREAS IS ACROSS EASTERN MA AND PARTICULARLY NORTHEAST MA.
THIS IS WHERE SOME OCEAN ENHANCEMENT WILL OCCUR WITH COLD AIR
ALOFT/NORTHEAST SURFACE WINDS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...

* THE POTENTIAL CONTINUES FOR A MODERATE TO HEAVY SNOWFALL LATE
  FRIDAY AND SATURDAY.
* TEMPERATURES SEASONABLY COLD THROUGH THE PERIOD.

FRIDAY NIGHT AND SATURDAY...THE MAJORITY OF THE 00Z MODEL SUITE
CONTINUES TO SIGNAL THE OCEAN LOW MOVING WELL SE OF NANTUCKET. FOR
THE LAST SEVERAL MODEL RUNS...A SIGNIFICANT INVERTED TROUGH...ALSO
KNOWN AS A NORLUN TROUGH...HAS BEEN SEEN EXTENDING WNW FROM THE
OCEAN LOW ACROSS LONG ISLAND AND SE NY STATE BACK TO ANOTHER LOW
OVER THE EASTERN GREAT LAKES. WITH GOOD CONVERGENCE ALONG THIS
TROUGH...A NARROW BAND OF MODERATE TO HEAVY SNOWFALL /FROM ABOUT 30
TO 60 MILES WIDE/ IS LIKELY. THE BIG QUESTION REMAINS...WHERE DOES
THIS OCCUR. THIS IS A MESOSCALE FEATURE...AND POSITIONING IS NOT
HANDLED VERY WELL BY OUR SYNOPTIC SCALE MODELS. THIS CONTINUES TO
PRESENT A BIG DILEMMA FOR OUR FORECAST DURING THIS TIMEFRAME.

SOME OF THE MODELS ARE ACTUALLY SHOWING MULTIPLE BANDS...INCLUDING A
WEAKER ONE EXTENDING ACROSS SOUTHERN NEW ENGLAND...WHILE THE
STRONGER BAND SETS UP FURTHER S AS MENTIONED ABOVE. AT THIS POINT...
THINK THERE IS MODERATE CONFIDENCE FOR AT LEAST A FEW INCHES OF SNOW
POSSIBLY TO ADVISORY LEVEL FOR LATE FRIDAY THROUGH SATURDAY FROM
BOTH THIS MULTIPLE SNOW BANDS AS WELL AS GENERAL LOW LEVEL
CONVERGENCE AND CONTINUED ONSHORE FLOW. STILL A BIT TOO SOON TO
ISSUE ADVISORIES. HOWEVER...STILL HAVE LOW CONFIDENCE FOR WINTER
STORM WATCHES OR WARNINGS AT THIS TIME.

HAVE KEPT LIKELY TO CATEGORICAL POPS GOING THROUGH FRIDAY NIGHT. THE
MODELS THEN SLOWLY PUSH THE TROUGH N DURING SATURDAY. AGAIN...THIS
TREND WILL HAVE TO BE WATCHED AS ANY SNOW BANDING COULD STALL LATE
FRIDAY NIGHT OR SATURDAY MORNING. FOR NOW...HAVE TRENDED TO TAPER
THE SNOW OFF ACROSS N CT/RI DURING THE AFTERNOON. SNOW SHOWERS MAY
LINGER ACROSS S NH/E MA INTO SATURDAY NIGHT...THEN SHOULD MOVE OUT.

TO REITERATE...STILL HAVE QUITE A BIT OF UNCERTAINTY AS TO THE
POSITIONING OF THE INVERTED TROUGH AS IT SETS UP. FEEL THERE WILL BE
LIGHT SNOW ACCUMULATIONS FOR MOST AREAS...AND POSSIBLY LOCALLY
MODERATE TO HEAVY SNOWFALL NEAR THE INVERTED TROUGH/S/. HAVE
CONTINUED TO INDICATE THE RISK FOR ACCUMULATING SNOWFALL.

SUNDAY-MONDAY...EXPECT SEASONABLY COLD AND DRY WEATHER AS THE OCEAN
LOW DEEPENS NEAR THE MARITIMES. BLUSTERY N-NW WINDS WILL BRING COLD
WIND CHILL VALUES...MAINLY DURING SUNDAY. MAY SEE LEFTOVER SNOW
SHOWERS EARLY SUNDAY ACROSS S NH/E MA.

TUESDAY-WEDNESDAY...00Z OP MODEL RUNS CONTINUE TO SHOW THE POTENTIAL
FOR COASTAL OR OCEAN LOW PRESSURE OFF THE MID ATLANTIC COAST.
HOWEVER...THEY ARE NOW SPLIT AS TO WHETHER THIS LOW MOVES HARMLESSLY
S OF THE REGION /ECMWF/ OR MAKES A RUN UP THE COAST /GFS AND GGEM/.
GFS ENSEMBLE MEANS BRING THE LOW A BIT CLOSER...BUT STILL OFFSHORE.
THIS IS STILL A WEEK AWAY...SO MUCH CAN AND WILL CHANGE. FOR NOW...
CONTINUED WITH FORECAST CONTINUITY. WENT WITH CHANCE POPS FOR MOST
AREAS FOR LATE TUESDAY THROUGH WEDNESDAY.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MEDIUM...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...MEDIUM CONFIDENCE IN MAINLY VFR CONDITIONS.  HOWEVER...LOW
PROBABILITY OF SOME MARGINAL MVFR CEILINGS DEVELOPING DURING THE
AFTERNOON.

TONIGHT...MEDIUM CONFIDENCE IN MARGINAL MVFR CONDITIONS DEVELOPING
ACROSS A GOOD CHUNK OF THE REGION.  TIMING REMAINS UNCERTAIN...BUT
WE MAY SEE THIS FIRST ACROSS THE DISTANT INTERIOR AND ALSO ALONG THE
EASTERN MA COAST.

FRIDAY...MEDIUM TO HIGH CONFIDENCE IN MAINLY MVFR/IFR.  THIS IS FOR
LIGHT SNOW THAT IS EXPECTED TO DEVELOP ACROSS THE REGION.

KBOS TAF...MEDIUM TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS INTO
THIS AFTERNOON.  MEDIUM CONFIDENCE THAT MVFR CEILINGS DEVELOP
SOMETIME TONIGHT.  HIGH CONFIDENCE IN AT LEAST MVFR CONDITIONS ON
FRIDAY WITH PERIODS OF IFR CONDITIONS POSSIBLE IN SNOW.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRIDAY NIGHT AND SATURDAY...MVFR LIKELY IN SNOW. MEDIUM PROBABILITY
OF IFR CONDITIONS. MODERATE TO HEAVY SNOW ACCUMULATION POSSIBLE.
CONFIDENCE REMAINS LOW AS SWATH OF HEAVY SNOW WILL LIKELY BE A
NARROW BAND OF ONLY 30-60 MILES WIDE.

SUNDAY...MODERATE TO HIGH CONFIDENCE FOR VFR CONDITIONS. STRONG N-NW
WIND GUSTS POSSIBLE.

MON...MODERATE TO HIGH CONFIDENCE FOR VFR CONDITIONS ALONG WITH
BRISK NW WINDS.

&&

.MARINE...
TODAY AND TONIGHT...
WEAK RIDGE OF HIGH PRESSURE WILL KEEP WINDS AND SEAS WELL BELOW SCA
THRESHOLDS.

FRIDAY...
DEVELOPING OCEAN STORM WILL ALLOW NORTHEAST WINDS TO STRENGTHEN.
THE POTENTIAL EXISTS FOR MARGINAL AFTERNOON WIND GUSTS OF 20 TO 25
KNOTS OVER THE OPEN WATERS.  HOWEVER...SINCE ITS A LATE THIRD PERIOD
EVENT AND VERY MARGINAL WILL DEFER TO THE NEXT SHIFT FOR ANY
POSSIBLE HEADLINES.  IN ADDITION...SNOW WILL BE DEVELOPING ACROSS
THE WATERS AND REDUCE VISIBILITIES.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRIDAY NIGHT AND SATURDAY...OCEAN STORM EXPECTED TO INTENSIFY AS IT
PASSES WELL SE OF NANTUCKET. EXPECT E-NE WINDS TO START OFF FRIDAY
NIGHT...WITH SOME GUSTS UP TO 20 KT...THEN SHIFTING TO W AS AN
ASSOCIATED TROUGH MOVES N ACROSS THE WATERS SATURDAY. GUSTS UP TO
SMALL CRAFT CRITERIA POSSIBLE. VSBY MAY BE POOR IN AREAS OF MODERATE
TO HEAVY SNOW.

SUNDAY-MONDAY...THE OCEAN LOW WILL INTENSIFY TO A GALE CENTER...SO
EXPECT N-NW GALE GUSTS TO DEVELOP ACROSS THE OPEN WATERS SUNDAY AND
SUNDAY NIGHT...SLOWLY DIMINISHING MONDAY. FREEZING SPRAY POSSIBLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/EVT
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...EVT
AVIATION...FRANK/EVT
MARINE...FRANK/EVT
Hazardous weather outlook, Jan 6, 4:20 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
420 AM EST THU JAN 6 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-070930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
420 AM EST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS STILL THE POTENTIAL FOR A MODERATE TO LOCALLY HEAVY
SNOWFALL ACROSS PORTIONS OF SOUTHERN NEW ENGLAND FRIDAY INTO
SATURDAY. MODEL GUIDANCE CONTINUES TO INDICATE A NARROW BAND OF
HEAVY SNOW...ONLY ABOUT 30 TO 60 MILES WIDE...COULD SET UP
SOMEWHERE ACROSS THE REGION. IT IS STILL VERY DIFFICULT TO
PINPOINT WHERE THIS COULD OCCUR.

HOWEVER...THERE DOES APPEAR TO BE A MODERATE PROBABILITY THAT AN
ADVISORY COULD BE ISSUED ACROSS PORTIONS OF THE AREA...WITH
CURRENT TIMING DURING FRIDAY NIGHT AND SATURDAY. THERE IS EVEN A
LOW CHANCE OF WARNING CRITERIA SNOWFALL...DEPENDING UPON IF OR
WHEN THE ENHANCED SNOW BAND SETS UP.

THIS REMAINS A VERY DIFFICULT FORECAST SCENARIO FOR THE REGION.
PLEASE STAY TUNED TO LATER FORECASTS AND DISCUSSIONS FOR MORE
DETAILED INFORMATION.

THERE IS A LOW PROBABILITY FOR SNOWFALL IN THE TUESDAY AND/OR
WEDNESDAY TIMEFRAME...BUT CONFIDENCE THIS FAR OUT IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-070930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
420 AM EST THU JAN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE POTENTIAL CONTINUES FOR THE DEVELOPMENT OF A STRONG OCEAN
STORM. GALE FORCE NORTH TO NORTHWEST WINDS MAY OCCUR DURING
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Watches in Massachusetts, 2011Winter Storm Watches in Connecticut, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.